Virginia, 2021Flash Flooding in Virginia, September 9, 2021
September 9, 2021 · NWS AKQ · 2 events in 1 county or zone
Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 9, 11:30 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 9, 11:30 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1230 PM EDT Thu Sep 9 2021
.SYNOPSIS...
A cold front will slowly cross the region today. High pressure
builds across the area tonight through Saturday bringing dry
conditions and seasonable temperatures. High pressure begins to
slide offshore by Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1230 PM EDT Thursday...
Another quick update to introduce locally heavy rainfall into
the eastern part of the forecast area. Some moisture from Mindy
is currently moving northward and interesecting the cold front
moving through the area. WPC has placed the SE part of the area
in a marginal ERO this afternoon. Showers and storms are
starting to line up along the front in NC and southside VA, and
there is some concern that there will be some training as the
front is very slow to move south today.
As of 1015 AM EDT Thursday...
Latest surface analysis and radar imagery at 14z suggests the
cold front extends from WAL->AKQ->AVC. Most of the shower/storm
activity remains along and on the cool side of the front owing
to the isentropic lift ahead of the upper short wave. Expect the
front to gradually continue to shift SE through the day, with
additional showers/storms developing along it through the day.
As such, will maintain numerous showers mainly along/east of
I-95 today especially given the area of showers/storms just west
of RAH. Severe weather not expected due to poor low level lapse
rates from the extensive clouds. Otherwise, expect temps to
stay in the low- mid 70s north of the front, with upper
70s/lower 80s south/east of the front.
As of 400 AM EDT Thursday...
A vigorous upper trough is digging across the Great Lakes and
Ohio Valley early this morning with SW flow aloft ahead of the
trough over the Mid-Atlantic. At the surface, a cold front
extends from eastern PA back through northern VA and into the
central and southern Appalachians. Showers/tstms continue to
develop in vicinity of the front, with individual cells tracking
NE. This activity is just beginning to develop locally from
central VA to the Northern Neck and Dorchester Co. MD. Warm and
humid ahead of the front early this morning with temperatures in
the lower/mid 70s (upper 70s far SE) and dewpoints in the
lower/mid 70s.
The cold front is expected to slowly push S through the region
today. Meanwhile, a potent mid-level shortwave trough will push
across the region, and the local area will also be beneath the
RRQ of a 110-120kt 200mb jet. The front combined with ascent
aloft should allow for showers to increase in coverage across
the local area through the morning, and then become more focused
toward the coast by afternoon. Embedded tstms are expected,
mainly E, and a few stronger updrafts are possible over far SE
VA/NE NC, but this will be conditional on whether or not
sufficient surface heating can occur. Temperatures will fall a
few degrees through sunrise, but then only rise into the
mid/upper 70s for much of the area with clouds and showers
across the region. The latest forecast has highs in the lower
80s for far SE VA and coastal NE NC and this is where the
highest uncertainty or the greatest spread in the guidance is
located. The front and upper trough will be slow to move off the
coast this evening, with a lingering chance of showers across
far SE VA/NE NC this evening. Otherwise, drier air will push in
from the NW beginning late afternoon and then spreading across
the entire area overnight as high pressure builds in from the
NW. QPF ranges from 0.1" or less NW to 0.5-0.75" E and SE, with
higher amounts possible within tstms. Lows tonight range from
the mid 50s over the Piedmont, to the lower/mid 60s for coastal
regions of SE VA/NE NC.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 400 AM EDT Thursday...
Drier and very pleasant conditions are expected Friday and
Saturday, along with seasonal temperatures as high pressure
builds across the Mid-Atlantic. Mostly sunny Friday and
Saturday, and clear Friday night. Highs Friday range from the
upper 70s to around 80F. Lows Friday night range from the
lower/mid 50s over the Piedmont, to the upper 50s/lower 60s
toward the coast. Highs Saturday range from the upper 70s to
lower 80s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 400 AM EDT Thursday...
Quiet weather along with hotter temperatures are expected Sunday
through the middle of next week as an upper level ridge builds
across the Mid-Atlantic and Southeast, and as surface high
pressure settles off the Southeast coast. High Sunday will
generally be in the mid/upper 80s after morning lows in the
upper 50s to mid 60s, then at least into the upper 80s/low 90s
Monday through Wednesday (although a backdoor cold front could
clip the Eastern Shore Tuesday as a trough swings across the
Northeast). Morning lows will generally range through the 60s.
The ridge may begin to break down Thursday as a trough digs
into the Great Lakes.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 720 AM EDT Thursday...
A cold front is pushing into central VA and the Delmarva as of
11z. A SW wind of 5-10kt prevails ahead of the front and is
shifting to NNW behind the boundary. A cluster of showers with
embedded tstms will affect SBY through around 15z, with showers
and a few embedded tstms developing around RIC over the next
few hours. The cold front is expected to slowly cross the area
later this morning into the afternoon. IFR/MVFR cigs are
expected to continue or develop at RIC/SBY/PHF, and generally
becoming MVFR later morning into the afternoon for ORF/ECG.
Showers and tstms will be slower to arrive at PHF/ORF/ECG
affecting those sites mainly in the afternoon, and even into
early evening at ORF/ECG. Drier air arrives from the NW tonight
as high pressure begins to build in from the NW.
Dry and VFR conditions are expected Friday through Monday as
high pressure prevails over the region.
&&
.MARINE...
As of 400 AM EDT Thursday...
Early morning wx analysis shows a cold front just to the
northwest of the waters, with a rather potent shortwave trough
approaching the region from the W. Winds are generally SW at
10-17kt (frequent gusts of 20-25kt were observed over the
mid/upper bay earlier tonight). Will let current SCA for the
mid/upper bay expire at 4 AM. Across the coastal waters, seas
have remained 4-6ft due to due to swell from distant Hurricane
Larry. The SCA has been extended until Friday evening for all
Atlantic coastal zones (mainly due to the persistent
swell...although low-end SCA gusts are possible late today-Fri
AM).
The aforementioned cold front will gradually cross the local
waters from NNW-SSE from mid/late morning through early evening,
turning winds to the N-NW. The front is progged to move south
of the waters by mid to late evening. While prevailing wind
speeds are expected to remain sub-SCA for most of the time from
now-late evening, there will likely be a very brief (2-3 hour)
period of 20 to 25 knot gusts immediately following the FROPA
before winds temporarily diminish before the arrival of a
secondary CAA surge overnight. Some of the guidance is
suggesting that gusts could briefly reach ~30 knots over the
lower Ches Bay/srn coastal waters during this period immediately
following the FROPA. The most likely timing for this short
period of higher gusts is from 19z/3 PM to 01z/9 PM. There is
once again a chance for tstms from early aftn-early evening,
which could result in brief 34+ knot gusts.
A secondary CAA surge is still expected to arrive from the
north tonight-Friday morning. Confidence is now very high that
there will be a period of 18-20kt sustained winds out of the
N-NW (and gusts to ~25kt) during the 06-15z timeframe Friday
morning on the ocean/Ches Bay, with a short period of frequent
20kt gusts expected on the Lower James River and Currituck
Sound. Therefore, have issued SCAs for the Ches Bay, Lower
James, and Currituck Sound. Will start the SCAs this afternoon
to account for the brief increase of N-NW winds immediately
following the FROPA. SCAs run through 17z/1 PM Friday for all of
these zones. Wind speeds slowly relax from late Fri AM through
Fri evening, with the current forecast showing N-NW winds
decreasing to ~15kt by 21z Fri. Winds turn more to the N-NE by
Fri night and diminish to ~10kt. High pressure starts to build
into the area by Friday and becomes centered over the region
this weekend. Sub-SCA winds are expected from Friday night
through early next week.
Seas build to 5-8ft now by Friday (highest out near 20nm) due
to swell from distant Hurricane Larry, but there will also be a
wind wave group that will be noticeable by late tonight-Fri as
N-NW winds increase behind the front. SCAs that are currently in
effect will likely need to be extended through Friday into
early Saturday on future shifts. May also need to extend the SCA
a bit more into Friday/Friday night for the mouth of the Ches
Bay due to the residual swell from Larry. This swell is expected
to have periods ~15 sec, which will result in a high rip
current risk through Friday and potentially into Saturday. Seas
are forecast to fall below SCA thresholds later in the day on
Saturday and remain sub-SCA through early next week.
&&
.TIDES/COASTAL FLOODING...
As of 400 AM EDT Thursday...
A high rip current risk is expected through at least Friday for
all area Atlantic beaches due to swell from distant Hurricane
Larry. Use extreme caution if heading to the beach over the next
few days, especially because many area lifeguard programs have
scaled back or ended for the season.
Bishop's Head is cresting around 3.2 ft MLLW early this
morning, and Cambridge is forecast to crest around 3.2-3.3 ft
MLLW around 6 AM. Will allow the Coastal Flood Advisory run at
least through high tide at Bishop's Head.
Additional coastal flood statements or advisories may be needed
as swell from distant Hurricane Larry continues to move water
into the Chesapeake Bay. However, no strong signals for anything
more than nuisance flooding at this time with winds expected to
become N/NW during the peak swell tonight-Fri.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 1 PM EDT
Friday for ANZ632>634-638.
Small Craft Advisory until 1 PM EDT Friday for ANZ630-631.
Small Craft Advisory until 6 PM EDT Friday for ANZ650-652-654-
656-658.
&&
SYNOPSIS...AJZ
NEAR TERM...AJZ/MRD
SHORT TERM...AJZ
LONG TERM...AJZ/JAO
AVIATION...AJZ
MARINE...ERI
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 9, 11:25 AM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1225 PM EDT Thu Sep 9 2021
MDZ021-VAZ048-060>062-064>069-075-076-509>517-519-521-101630-
Dorchester-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
1225 PM EDT Thu Sep 9 2021
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ022>024-NCZ012>017-030>032-VAZ077>090-092-093-095>097-518-520-
522>525-101630-
Wicomico-Somerset-Inland Worcester-Northampton-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Eastern King William-Eastern King and Queen-
Eastern Essex-York-Newport News-Hampton/Poquoson-
1225 PM EDT Thu Sep 9 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
A few heavy downpours this afternoon into early this evening may
cause localized flooding, especially in small streams and urban
areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-101630-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
1225 PM EDT Thu Sep 9 2021
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
A few heavy downpours this afternoon into early this evening may
cause localized flooding, especially in small streams and urban
areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MRD
Flash Flood, Norfolk (C)
- When
- September 9, 2:15 PM EST to 3:55 PM EST
- Where
- Norfolk (C) County, 0.88 mi SW of Norfolk to 1.59 mi S of Norfolk
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.860, -76.280
High water was reported on the road in various locations across downtown Norfolk.
Flash Flood, Norfolk (C)
- When
- September 9, 2:35 PM EST to 3:55 PM EST
- Where
- Norfolk (C) County, 0.47 mi ESE of Ocean View to 0.49 mi ESE of Ocean View
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.947, -76.242
Flash flooding was reported along East Ocean View Avenue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 9 to 10, 20214 deaths · 17 events
- Debris Flow and Flooding in California, September 9 to 10, 2021$31,000 · 56 kt wind · 9 events
- Tornado in Connecticut, September 9, 2021$40,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 9, 20218 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 9, 20215 events
- Damaging Winds in Montana, September 9 to 10, 202155 kt wind · 5 events
- Damaging Winds in Connecticut, September 9, 2021$11,000 · 52 kt wind · 2 events
- Wildfire in Washington, September 9 to 30, 20212 events
- Flash Flooding in North Carolina, September 9, 20212 events
- Hail in Puerto Rico, September 9, 2021$1,000 · 0.25 in hail · 2 events
- Damaging Wind and High Wind in Nevada, September 9, 202155 kt wind · 2 events
- Damaging Wind and Heavy Rain in California, September 9, 202150 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986758, 986759.